Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 281, NWS Atlanta, GA

May 23, 2008Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 23, 2008, 4:50 PM EDT for Floyd County, Georgia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2008, 4:50 PM EDT (20:50 UTC)
Expired
May 23, 2008, 5:15 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 104 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 232050
SVRFFC
GAC115-232115-
/O.NEW.KFFC.SV.W.0281.080523T2050Z-080523T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
450 PM EDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FLOYD COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH
  OF CAVE SPRING...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LINDALE.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3411 8544 3416 8544 3422 8546 3428 8546
      3429 8545 3429 8539 3432 8536 3419 8515
      3408 8528 3408 8542
TIME...MOT...LOC 2050Z 263DEG 13KT 3422 8537

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:49 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 3:49 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
349 PM EDT FRI MAY 23 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
NEARLY STATIONARY FRONT FROM NEAR ROME...TO ATLANTA...TO NEAR
ATHENS THIS AFTERNOON. SHOWERS AND THUNDERSTORMS DEVELOPING ALONG
THIS BOUNDARY...WITH ISOLATED ELSEWHERE. WITH MODERATE INSTABILITY
AND DAYTIME HEATING...ISOLATED STORMS COULD BECOME SEVERE. WITH
GENERALLY A MOIST AND UNSTABLE AIR MASS OVER THE CWA...WILL LEAVE
POPS IN THIS EVENING...LOWERING THEM AFTER MIDNIGHT. A SHORT WAVE
WILL MOVE THROUGH THE OHIO VALLEY INTO THE CAROLINAS SATURDAY
MORNING...PUSHING THE FRONT SOUTHWARD THROUGH THE CWA. HAVE LEFT
LOW POPS FOR SATURDAY AS THERE MAY BE SOME CONVECTIVE DEVELOPMENT
ALONG THE BOUNDARY. HOWEVER...MODELS SHOW RAPID DRYING FROM THE
NORTH BY SATURDAY AFTERNOON. SATURDAY NIGHT INTO SUNDAY WILL BE
DRY AS A STRONG UPPER RIDGE BUILDS OVER THE EASTERN STATES. COOLER
TEMPERATURES...ESPECIALLY AT NIGHT...FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT.

.LONG TERM /MONDAY THROUGH FRIDAY/...
HAVE MADE NO CHANGES TO THE EXTENDED. UPPER RIDGE FLATTENS TUESDAY
INTO WEDNESDAY AS TROUGH DEEPENS OVER THE NORTHEAST. GEORGIA
COMING UNDER NORTHWEST FLOW AGAIN THROUGH THE END OF THE
WEEK...WITH SEVERAL SOUTHEASTWARD MOVING SHORT WAVES AFFECTING THE
AREA. CHANCE POPS LOOK REASONABLE FOR WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          63  88  57  83  56 /  20  20   0   5   5
ATLANTA         66  85  60  80  60 /  20  20   0   5   5
BLAIRSVILLE     58  80  50  78  53 /  30  20   0   5   5
CARTERSVILLE    60  86  55  82  55 /  20  20   0   5   5
COLUMBUS        68  90  67  86  62 /  30  20   0   5   5
GAINESVILLE     64  84  55  80  58 /  20  20   0   5   5
MACON           66  89  58  86  58 /  30  20   0   5   5
ROME            64  88  58  85  60 /  20  20   0   5   5
PEACHTREE CITY  63  86  58  82  55 /  30  20   0   5   5
VIDALIA         64  89  59  82  54 /  40  30   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 23, 10:15 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1015 AM EDT FRI MAY 23 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1015 AM EDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...FRIDAY NIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SYNOPSIS...
A STATIONARY FRONT ACROSS TENNESSEE AND THE CAROLINAS WILL DRIFT
INTO NORTH GEORGIA SATURDAY MORNING. LEFT OVER SHOWERS OVER NORTH
AND CENTRAL GEORGIA WILL CONTINUE TO DISSIPATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS NORTH AND CENTRAL
GEORGIA SATURDAY AND A CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, May 23, 4:03 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EDT FRI MAY 23 2008

GAZ032-033-232030-
403 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN
IN COBB AND FULTON COUNTIES UNTIL 430 PM EDT...

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING EAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COBB AND FULTON COUNTIES THROUGH 430 PM EDT. RUNOFF FROM THIS STORM
MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE WHITEWATER...TURNER
FIELD ...VININGS...SMYRNA...MARIETTA ...MABLETON...FAIR
OAKS...ATLANTA...PIEDMONT PARK...GRANT PARK...SANDY
SPRINGS...ROSWELL AND ALPHARETTA.
Special weather statement, May 23, 4:15 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT FRI MAY 23 2008

GAZ037-047>051-059>061-232045-
415 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PORTIONS OF HANCOCK...PUTNAM...JASPER...TALIAFERRO...NEWTON...
GREENE...MORGAN...WALTON AND OCONEE COUNTIES UNTIL 445 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR BOSTWICK TO 6
MILES NORTH OF SPARTA. THESE STORMS WERE DRIFTING TO THE SOUTHWEST
AT 5 TO 10 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND PERIODS OF HEAVY RAIN ARE
LIKELY AS THESE STORMS MOVE ACROSS PORTIONS OF HANCOCK...PUTNAM...
JASPER... TALIAFERRO...NEWTON...GREENE...MORGAN...WALTON AND OCONEE
COUNTIES THROUGH 445 PM EDT.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WRAYSWOOD...
ROBINSON...POWELTON...PENFIELD...GRESHAMVILLE...FARMINGTON
...EASTVILLE...APALACHEE...WHITE PLAINS...UNION POINT...SILOAM...
NORTH HIGH SHOALS...GREENSBORO AND CRAWFORDVILLE.
Local storm report, May 23, 4:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             SOCIAL CIRCLE           33.66N 83.72W
05/23/2008  E0.50 INCH       WALTON             GA   PUBLIC

&&

MGRIESIN
Special weather statement, May 23, 4:28 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT FRI MAY 23 2008

GAZ032>034-044-045-232100-
428 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR EXCESSIVE LIGHTNING AND HEAVY RAIN
IN DEKALB...COBB...GWINNETT AND FULTON COUNTIES UNTIL 500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 8 MILES WEST OF ROSWELL TO LITHONIA...
MOVING NORTHEAST AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DEKALB...COBB...GWINNETT AND FULTON COUNTIES THROUGH 500 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TURNER
FIELD...PIEDMONT PARK...GRANT PARK...TUCKER...STONE MOUNTAIN...SANDY
SPRINGS...REDAN...PINE LAKE...NORTH ATLANTA...LITHONIA...DUNWOODY
...DORAVILLE...CLARKSTON...CHAMBLEE AND ATLANTA. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 23, 4:34 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT FRI MAY 23 2008

GAZ007-013-014-232100-
434 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
PICKENS...DAWSON AND GILMER COUNTIES UNTIL 500 PM EDT...

AT 434 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER AMICALOLA FALLS STATE
PARK...AND MOVING SOUTH AT 10 TO 15 MPH.

WIND GUSTS OF 40 MPH...SMALL HAIL AND HEAVY RAIN ARE LIKELY AS THESE
STORMS MOVE ACROSS PORTIONS OF PICKENS...DAWSON AND GILMER COUNTIES
THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE WHITESTONE...TALONA...ROY...MARION...CARTECAY...AMICALOLA
FALLS STATE PARK...ELLIJAY...EAST ELLIJAY...BLAINE...TALKING
ROCK...HINTON...TATE...MARBLEHILL...JUNO AND JASPER.
Special weather statement, May 23, 4:45 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 PM EDT FRI MAY 23 2008

GAZ001-002-232115-
445 PM EDT FRI MAY 23 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
SOUTHWEST DADE AND WEST WALKER COUNTIES UNTIL 515 PM EDT...

AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 7 MILES SOUTHWEST OF CEDAR GROVE...AND
SLOWLY DRIFTING TO THE NORTHEAST AT 5 TO 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
DADE AND WALKER COUNTIES THROUGH 515 PM EDT.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CEDAR GROVE...
RISING FAWN...HIGH POINT...DAVIS CROSSROADS...CLOUDLAND STATE
PARK...TRENTON...NOBLE...LINWOOD AND LA FAYETTE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:16 PM EDTSevere Thunderstorm WarningFFCCarroll29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.